Hail, Bowie
- When
- September 22, 1:00 PM CST
- Where
- Bowie County, 1.35 mi WNW of Simms
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.360, -94.540
Penny sized hail was reported in Simms, Texas.
A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off. Instability was marginal, and vertical shear was weak, but temperature lapse rates were fairly high in the mid levels of the atmosphere. The northern end of the line produced sporadic, marginally severe weather for several hours roughly from Bowie County, Texas eastward through Union County, Arkansas and Union Parish, Louisiana until the storms weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 10:49 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1149 AM CDT THU SEP 22 2011 .DISCUSSION... SHALLOW COLD FRONT HAS MADE STEADY PROGRESS SWD ACROSS N TX/SE OK/CNTRL AR THIS MORNING...BUT THIS BOUNDARY HAS BEGUN TO SLOW ACROSS SE OK/SW AR DUE TO THE HIGHER TERRAIN OF THE OUACHITAS...WITH A SLOW SE DRIFT POSSIBLY CONTINUING THROUGH THE AFTERNOON GIVEN THE STRONGER PRESSURE GRADIENT IN PLACE ACROSS N TX. MORE EXTENSIVE BANDS OF CONVECTION HAVE BEEN DEVELOPING JUST BEHIND THE FRONT ACROSS N TX/SE OK IN THE LAST COUPLE OF HOURS...AHEAD OF THE 850MB FRONT...WHERE LOW LEVEL LAPSE RATES JUST ABOVE THE FRONT ARE A LITTLE STEEPER ABOVE THE MORE STABLE BOUNDARY LAYER. DEEP LAYER FORCING SHOULD INCREASE SOME IN THE AFTERNOON...AS THE TAIL END OF SHORTWAVE TROUGH OVER THE SRN TX PANHANDLE BEGINS TO ROTATE E ACROSS THE RED RIVER VALLEY. HAVE RAISED POPS TO LIKELY THIS AFTERNOON FOR AREAS NW OF I-30...AND ALSO INCREASED POPS A CATEGORY OR TWO ACROSS NE TX/SW AR...PER LATEST RADAR TRENDS AND 12Z NAM/RUC DATA. MAY NOT SEE MUCH ADDITIONAL WARMING ACROSS EXTREME NE TX/SE OK/NW SECTIONS OF SW AR NEAR/JUST BEHIND THE FRONT...ALTHOUGH TEMPS OUT AHEAD OF THE BOUNDARY ACROSS THE REMAINDER OF E TX/N LA SHOULD WARM WELL INTO THE 90S. ONLY MADE MINOR ADJUSTMENTS TO TEMPS NEAR THE FRONT...BUT LEFT THE FORECAST RELATIVELY UNCHANGED...WITH THE EXPECTATION THAT ADDITIONAL AC/CIRRUS WILL OVERSPREAD ATOP THE DEVELOPING CU FIELD AHEAD OF THE TROUGH THAT WILL LIMIT THE MAX TEMP FORECAST. WILL KEEP SLIGHT CHANCE POPS AS IS FOR NOW...ALTHOUGH WILL CONTINUE TO MONITOR NCNTRL LA...AS MODERATE SFC BASED INSTABILITY HAS ALREADY DEVELOPED PER THE LATEST LAPS ANALYSIS AND MODERATE CU FIELD NOTED ON THE VISIBLE SATELLITE LOOP. ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY. 15 && .AVIATION... COLD FRONT AS OF 14Z APPEARS TO BE NEAR A TRL...LIT LINE AND CONTINUES TO MAKE SLOW PROGRESS SOUTH AND EAST. VFR CONDITIONS PREVAIL AHEAD OF THIS FEATURE AND SHOULD REMAIN THAT WAY THROUGH THE DAY. CU FIELD SHOULD BEGIN FORMING QUICKLY BEYOND 15Z IN THE WARM SECTOR BUT THESE BASES SHOULD REMAIN ABOVE 3KFT. FRONTAL FORCING IS WEAK BUT WE CANNOT RULE OUT SOME ISOLATED SHOWER OR THUNDERSTORM ACTIVITY DEVELOPING ON THE FRONTAL BOUNDARY ITSELF. BELIEVE THE BEST CHANCES FOR TSTMS WILL BE OVERNIGHT TONIGHT IN THE WAKE OF THE COLD FRONT...CLOSER TO AN ELEVATED FRONTAL BOUNDARY WHICH CURRENTLY EXTENDS ACROSS N TX INTO SOUTHERN AND EASTERN OKLAHOMA. COULD SEE BRIEF MVFR CEILINGS AND REDUCED VSBY TONIGHT...MAINLY ACROSS OUR NORTHERN ZONES BUT OTHERWISE...VFR CONDITIONS SHOULD PREVAIL. LOOKING FOR VARIABLE WINDS TODAY AHEAD OF THE FRONTAL BOUNDARY WITH WINDS GRADUALLY BECOMING NORTH AND NORTHEAST BEHIND THE FRONTAL BOUNDARY LATER TODAY INTO THE EVENING HOURS. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 92 64 80 59 89 / 20 30 10 0 0 MLU 92 62 82 57 86 / 20 20 10 0 0 DEQ 77 53 81 53 85 / 50 20 0 0 0 TXK 85 58 80 61 85 / 40 30 10 0 0 ELD 88 58 79 55 87 / 20 30 10 0 0 TYR 89 61 82 64 88 / 30 30 10 0 0 GGG 90 61 81 62 89 / 30 30 10 0 0 LFK 93 65 85 62 90 / 20 20 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1201 PM CDT THU SEP 22 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1201 PM CDT THU SEP 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL CONVERGENCE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 15
The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported in Simms, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339037.